Affordable Access

Unipolar mania revisited.

Authors
  • Abrams, R
  • Taylor, M A
  • Hayman, M A
  • Krishna, N R
Type
Published Article
Journal
Journal of Affective Disorders
Publisher
Elsevier
Publication Date
Mar 01, 1979
Volume
1
Issue
1
Pages
59–68
Identifiers
PMID: 162182
Source
Medline
Language
English
License
Unknown

Abstract

In a more sophisticated replication of an earlier study (Abrams and Taylor 1974), we examined 77 manic patients, of whom 29 had never suffered a depressive illness, and had two or more manic attacks. These unipolar manics were similar to the 48 bipolar manics for a wide variety of clinical, phenomenological, historical, laboratory and demographic variables, generally supporting our earlier findings. However, the present sample showed a striking excess of males among the unipolar manics, as well as an increased morbid risk for unipolar depression in first-degree relatives. Although not readily explainable, these differences suggest that it is premature to equate unipolar mania with classical bipolar illness. Further studies of unipolar mania are in progress.

Report this publication

Statistics

Seen <100 times